Heavy Rain, Webster
- When
- May 23, 8:30 AM CST to 11:30 AM CST
- Where
- Webster County, 0.51 mi E of Farnhamville
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -94.390
Trained spotter reported heavy rainfall of 2.00 inches between 9:30am and 12:30pm.
A stalled north-south frontal boundary sat across portions of eastern Nebraska during the day, while showers and storms slowly worked eastward and dissipated. Late in the morning a line of storms fired up in western Iowa roughly between Audubon and Fort Dodge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stalled north-south frontal boundary sat across portions of eastern Nebraska during the day, while showers and storms slowly worked eastward and dissipated. Late in the morning a line of storms fired up in western Iowa roughly between Audubon and Fort Dodge. The cluster of storms moved northeast through the state during the remainder of the morning and early afternoon before a second round passed over the same area in the mid afternoon to early evening hours. As a result, total rainfall reports ranged from an inch and a half to over over three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 6:02 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 702 AM CDT MON MAY 23 2016 .SHORT TERM.../Today/ Issued at 328 AM CDT Mon May 23 2016 Primary forecast challenge today will be timing and coverage of showers and thunderstorms...and a low potential for severe storms. Overall forecast confidence is medium. 00z upper air analysis and water vapor imagery indicated a large trough over much of the western CONUS with upper ridging remaining over the Midwest and Great Lakes. Several low amplitude shortwaves were also noted on water vapor imagery with the most distinctive wave currently over AZ/UT. Fairly impressive moisture plume observed from OK/TX northward to SD with 850 mb dewpoints exceeding 12C, sfc dewpoints in the low/mid 60s, and PWAT values exceeding 1 inch. However, areas to the east remain much drier with the 00z KDVN sounding observing a PWAT of only 0.47" with sfc dewpoints near 50F. Large MCS over SD/NE continues to push slowly e/sewd this morning aided by moisture convergence/theta-E advection along the periphery of the LLJ. Unfortunately, short range model and CAM guidance continues to struggle with convective trends associated with the eastward propagation of this system with some members maintaining a rather healthy line of showers and storms, while other solutions have it outrunning the instability and showing a rapid weakening by mid-morning. At this point, feel a least scattered convection will reach central Iowa, with less confidence east of I-35. Depending on cloud cover and diabatic heating, models suggest the possibility of thunderstorm re-development this afternoon across portions of Iowa. Best potential for strong to severe storms is across northwestern Iowa where the most favorable CAPE axis exists. One limiting factor appears to be meager deep layer shear, generally at or below 30 kts. The SPC has included this area in the Slight Risk...with a Marginal Risk elsewhere. Temps today should be warmest in the east /low 80s/ which will likely see the most sunshine, with readings in the 70s west. .LONG TERM.../Tonight through Sunday/ Issued at 328 AM CDT Mon May 23 2016 There is little change to the going forecast as we enter a very active pattern. Southwest flow will already be established as an upper low digs into the Southwest United States and sharpens an upper ridge just to the east of the region and into the Great Lakes. With plenty of moisture and instability available the key will be where the forcing develops and where boundaries will lie. Beginning with tonight...we have have ongoing convection from the afternoon to contend with during the evening. The best forcing appears to be across the northwest which is where the strongest storms should occur. Overnight there will be strong warm advection developing across southern Iowa and as such we could see an MCS develop to the West and come rolling across mainly southern Iowa overnight into Tuesday morning. Tuesday afternoon a warm front becomes established across eastern Nebraska into northern Missouri...possibly as far north as southern Iowa and this difference will play an important role as to where the strongest storms develop and the heaviest rain will fall. Tuesday night through Wednesday the front lifts across Iowa and we will likely see storms going all night with severe storms during peak heating along the frontal boundary...somewhere across central Iowa. The front stalls through Wednesday night so there could be a prolonged period where several rounds of storms impacts central Iowa. Thursday another shortwave lifts across the state with another surface low and boundary developing late day and overnight. That will then lift across Iowa Thursday night into Friday keeping storm chances going. The severe threat tonight through Tuesday night appears to be more a hail and wind threat but Wednesday through Wednesday night with the boundary across the state...all modes of severe weather is possible along with heavy rainfall. Locations that receive multiple rounds of storms will likely run the risk of flooding as well. Beyond Friday the models still differ in their solutions but both bring a shortwave or closed low across the region with Southwest flow continuing. We will need to see where any boundaries exist as things progress and how much we can destabilize but Saturday still looks wet with the threat shifting Northeast on Sunday. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 641 AM CDT Mon May 23 2016 A line of showers and isolated thunderstorms continues to slide e/sewd through northwestern Iowa early this morning. Some uncertainty how far east/southeast this line can progress due to weakening instability. Kept mention of VCTS in KDSM/KFOD but low confidence. By afternoon, there may be additional shower/tstm development, most likely over western Iowa. However this too is a low confidence forecast. Low level jet appears to be weakened per latest radar wind profile /VWP/ thus removed mentioned of LLWS. Several guidance products suggest lower cigs and fog development overnight as low level moisture increases. Included MVFR conditions in most terminals for now, but IFR possible. && .DMX Watches/Warnings/Advisories... None. && SHORT TERM...Fowle LONG TERM...FAB AVIATION...Fowle
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 527 AM CDT MON MAY 23 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 527 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW STORMS NORTHWEST THIS AFTERNOON AND EVENING MAY BE SEVERE WITH HAIL AND DAMAGING WIND THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DAILY PERIODS OF THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE STRONG TO SEVERE. AT THIS TIME...HAIL IS THE MAIN THREAT. A TORNADO AND LOCALIZED FLOODING CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY THROUGHOUT THIS WEEK. FAB
The national radar mosaic for the moment the first event began.
7 heavy rain. Local standard time, as filed.
Trained spotter reported heavy rainfall of 2.00 inches between 9:30am and 12:30pm.
Trained spotter reported heavy rainfall of 1.50 inches since about 9am.
Public reported heavy rainfall of 3.25 inches, reported via KCCI TV.
Coop observer reported heavy rainfall of 1.50 inches and pea sized hail.
Public reported heavy rainfall of 2.50 inches for a storm total. Reported via social media.
Public reported heavy rainfall of 2.50 inches, via social media.
Public reported heavy rainfall of 3.00 inches. Reported via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627513, 627512, 627517, 627515, 627514, 627518, 627516.